Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 16, 2017, 3:21 PM EDT for Wayne County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2017, 3:21 PM EDT (19:21 UTC)
- Expired
- Jul 16, 2017, 4:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
389
WWUS82 KRAH 161921
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
321 PM EDT SUN JUL 16 2017
NCZ042-078-089-162015-
Johnston NC-Sampson NC-Wayne NC-
321 PM EDT SUN JUL 16 2017
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT WAYNE...
NORTHERN SAMPSON AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 415 PM
EDT...
At 321 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 11 miles north of Clinton. These storms were
nearly stationary.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Princeton, Pikeville, Newton
Grove, Seven Springs, Mar-Mac, Cliffs Of The Neuse State Park and
Elroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3534 7782 3518 7784 3516 7788 3515 7789
3517 7793 3516 7797 3519 7802 3518 7807
3519 7816 3509 7817 3508 7816 3504 7816
3504 7858 3550 7833 3549 7782 3543 7783
3540 7780 3538 7780
TIME...MOT...LOC 1921Z 223DEG 1KT 3517 7832
$$
EllisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:27 PM EDT, 54 minutes earlier.
Area forecast discussion, Jul 16, 2:27 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 227 PM EDT Sun Jul 16 2017 .SYNOPSIS... A weak cold front will gradually dissipate tonight into Monday. High pressure aloft will build east from the Plains states mid to late week, leading to hot weather. && .NEAR TERM /THROUGH TONIGHT/... As of 227 PM Sunday... As of 18Z, a lingering boundary is still showing up on sfc obs separating mid 70s dwpts south of it from mid-upr 60s dwpts to the north of it. This boundary is roughly along a KAVC-KHNZ-KRDU-KSOP line then extending w-swwd. A couple tstms have developed invof of this feature, particularly north near the NC/VA border lakes, and south of the boundary across the southern Coastal Plain and Sandhills. The latest round of CAMs generally agree that additional showers/tstms will develop invof this boundary, and eastward in the airmass that's more moist and buoyant. While SFC and ML CAPE is abundant south/east of the boundary, deep layer shear is very weak, so expect the deepest updrafts to be short-lived. Nevertheless, the stronger cells will be capable of producing torrential downpours and excessive lightning. In summary, for the rest of this afternoon and evening, the lowest PoPs (slight chance) will be across the Triad, with PoPs increasing south and east, to likely PoPs across our SE zones. Look for showers/tstms to wind down and move to our east overnight. Forecast soundings and MOS guidance suggest some fog will be possible, particularly along and east of I-95. Lows tonight from the upper 60s Triad and north near the VA border, to lower 70s south and east. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 227 PM EDT Sunday... Little change in the pattern with the longwave trough axis remaining along the Appalachians. Yet both the GFS and NAM show the plume of highest pwat shifting to our east, and this is noted in forecast soundings that show pwat falling to 1.5" or less across our entire CWA Monday afternoon. Models suggest the best chance for rain will be to our west developing over the mountains and drifting east across the foothills, and to our east near the coast in the deeper moisture, with lesser coverage across central NC compared to today. Thus, will stay just below PoPs climo, going with 20-30% across our CWA, highest east near the better moisture and lowest west. Nearly all the guidance suggests high temps near climo, thus upper 80s for highs. Mainly dry Monday night with any isolated showers/tstms dissipating by early overnight. Lows around 70. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 345 AM EDT Sunday... A weak mid level trough, which is expected to be located over the area to begin the period, will slowly shift to the east of the CWA by Wednesday evening, with a strong mid level ridge located over the central U.S. nudging into the region for mid to late week. This will yield isolated to scattered storms on Tuesday and Wednesday afternoon (highest probabilities across the SE and NW), with more isolated diurnal convection by late week with increasing temps. A northern stream disturbance may dampen the ridge some by next weekend, potentially yielding a better chance of some showers and storms by then. High temps are expected to be in lower 90s early week, to mid to upper 90s by late week. This may lead to heat advisories needed for portions of the area by late week. Low temps are generally expected to be in the 70s, with possible a few locations struggling to drop below 80 by late week. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 1235 PM Sunday... Through the 24 hour TAF period: Expect VFR conditions for KINT/KGSO. To the south and east of KGSO over toward the I-95 corridor, flight conditions will be locally impacted and reduced by scattered showers and tstms this afternoon and evening, and potential for fog later tonight. Outside of the precip and fog, VFR conditions expected. Winds generally less than 10 kt at all TAF sites. Outlook... 18z Mon through late-week. Morning LIFR to IFR CIGS and VSBYS possible at all sites, but especially KRDU/KFAY/KRWI between 06z-14z/Mon and again Tue am. Otherwise, MVFR to VFR CIGS are expected. There is a chance of MVFR to IFR conditions with scattered PM showers/storms Monday and Tuesday, otherwise, lesser rain chances during the second half of the week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...np SHORT TERM...np LONG TERM...bd AVIATION...np/Badgett
Hazardous weather outlook, Jul 16, 2:53 PM EDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 253 PM EDT Sun Jul 16 2017 NCZ007-008-021>025-038>040-073-074-083-171900- Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson- Randolph-Chatham-Stanly-Montgomery-Anson- 253 PM EDT Sun Jul 16 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Increasingly hot and humid weather is expected across the state by mid to late week. Heat indices exceeding 105 degrees will be possible, especially Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ009>011-026>028-041>043-075>078-084>086-088-089-171900- Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson- Moore-Lee-Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-Sampson- 253 PM EDT Sun Jul 16 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms with excessive lightning and locally heavy rainfall are expected this afternoon and evening. Isolated flooding will be possible, primarily in urban areas and other flood prone locations. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Increasingly hot and humid weather is expected across the state by mid to late week. Heat indices exceeding 105 degrees will be possible, especially Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 1:37 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
137 PM EDT SUN JUL 16 2017
NCZ010-011-161830-
Warren NC-Halifax NC-
137 PM EDT SUN JUL 16 2017
...A STRONG THUNDERSTORM WILL AFFECT WARREN AND NORTHWESTERN HALIFAX
COUNTIES UNTIL 230 PM EDT...
At 134 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Warrenton, moving east at 15 mph.
Deadly cloud to ground lightning and wind gusts as high as 45 mph
can be expected with this storm.
Locations impacted include...
Warrenton, Littleton, Macon, Arcola, Medoc Mountain State Park,
Airlie, Lake Gaston and Southpointe And Morningstar Marinas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle. If you can hear
thunder, you are close enough to be struck by lightning. Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 3654 7790 3651 7790 3650 7787 3650 7783
3648 7780 3638 7778 3631 7780 3624 7784
3620 7790 3620 7797 3625 7816 3632 7819
3639 7817 3646 7814 3651 7810 3654 7806
TIME...MOT...LOC 1734Z 274DEG 12KT 3632 7803
VINCENTSpecial weather statement, Jul 16, 1:52 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
152 PM EDT SUN JUL 16 2017
NCZ078-161830-
Wayne NC-
152 PM EDT SUN JUL 16 2017
...AN ISOLATED THUNDERSTORM WILL AFFECT SOUTHERN WAYNE COUNTY
THROUGH 230 PM EDT...
At 151 PM EDT, Doppler radar was tracking an isolated thunderstorm
near Mount Olive, moving east at 15 to 20 mph.
Deadly cloud to ground lightning and wind gusts up to 40 mph can be
expected with this storm.
Locations impacted include...
Goldsboro, Mount Olive, Mar-Mac, Brogden, Cliffs Of The Neuse State
Park, Elroy and Grantham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well
ahead of an approaching storm, prior to the arrival of rain and
wind. Make sure that lightning is well away from your location
before resuming outdoor activity.
&&
LAT...LON 3516 7788 3515 7790 3517 7793 3516 7797
3518 7799 3519 7802 3518 7807 3519 7816
3521 7817 3522 7823 3527 7824 3532 7819
3536 7807 3536 7800 3534 7791 3530 7788
3525 7787
TIME...MOT...LOC 1751Z 255DEG 16KT 3523 7813
VINCENTSpecial weather statement, Jul 16, 2:36 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
236 PM EDT SUN JUL 16 2017
NCZ078-089-161915-
Sampson NC-Wayne NC-
236 PM EDT SUN JUL 16 2017
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
WAYNE AND NORTHEASTERN SAMPSON COUNTIES UNTIL 315 PM EDT...
At 236 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 7 miles west of Mount Olive. These storms were
nearly stationary.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Goldsboro, Mount Olive, Brogden, Cliffs Of The Neuse State Park,
Elroy and Mar-Mac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3515 7789 3517 7793 3516 7797 3518 7799
3519 7802 3519 7804 3518 7807 3519 7816
3509 7817 3508 7816 3507 7822 3525 7832
3536 7792 3517 7787
TIME...MOT...LOC 1836Z 238DEG 2KT 3518 7820
EllisSpecial weather statement, Jul 16, 2:39 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
239 PM EDT SUN JUL 16 2017
NCZ011-161945-
Halifax NC-
239 PM EDT SUN JUL 16 2017
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN HALIFAX COUNTY UNTIL 345 PM EDT...
At 239 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Roanoke Rapids, moving east at 5 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Roanoke Rapids, Halifax, Enfield, Weldon, Medoc Mountain State Park,
South Weldon, Airlie, Roanoke Rapids Lake, Rosemary and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3648 7776 3649 7773 3648 7768 3648 7765
3644 7762 3643 7759 3642 7759 3642 7755
3639 7754 3636 7756 3635 7758 3634 7759
3633 7758 3616 7768 3624 7796 3650 7783
TIME...MOT...LOC 1839Z 260DEG 5KT 3646 7771
EllisSpecial weather statement, Jul 16, 3:20 PM EDT, 1 minute before
Special Weather Statement National Weather Service Raleigh NC 320 PM EDT SUN JUL 16 2017 NCZ041-042-162000- Johnston NC-Wake NC- 320 PM EDT SUN JUL 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAKE AND NORTHWESTERN JOHNSTON COUNTIES UNTIL 400 PM EDT... At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near Garner, or 10 miles southeast of Raleigh, moving northeast at 5 mph. Pea size hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Southeast Raleigh, Garner, Clayton, Knightdale, Wendell and Lake Benson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3554 7858 3571 7868 3589 7854 3571 7826 TIME...MOT...LOC 1919Z 229DEG 5KT 3570 7855 WSS
Special weather statement, Jul 16, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
321 PM EDT SUN JUL 16 2017
NCZ042-078-089-162015-
Johnston NC-Sampson NC-Wayne NC-
321 PM EDT SUN JUL 16 2017
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT WAYNE...
NORTHERN SAMPSON AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 415 PM
EDT...
At 321 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 11 miles north of Clinton. These storms were
nearly stationary.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Princeton, Pikeville, Newton
Grove, Seven Springs, Mar-Mac, Cliffs Of The Neuse State Park and
Elroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3534 7782 3518 7784 3516 7788 3515 7789
3517 7793 3516 7797 3519 7802 3518 7807
3519 7816 3509 7817 3508 7816 3504 7816
3504 7858 3550 7833 3549 7782 3543 7783
3540 7780 3538 7780
TIME...MOT...LOC 1921Z 223DEG 1KT 3517 7832
EllisThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:08 AM EDT | Areal Flood Advisory | RAH | Davidson | 3 hr |
| Jul 16, 1:17 AM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
| Jul 16, 2:11 AM EDT | Special Weather Statement | RAH | Johnston | 64 min |
| Jul 16, 12:53 PM EDT | Special Weather Statement | RAH | Warren | 37 min |
| Jul 16, 1:01 PM EDT | Special Weather Statement | RAH | Warren | 44 min |
| Jul 16, 1:37 PM EDT | Special Weather Statement | RAH | Warren | 53 min |
| Jul 16, 1:52 PM EDT | Special Weather Statement | RAH | Wayne | 38 min |
| Jul 16, 2:36 PM EDT | Special Weather Statement | RAH | Wayne | 39 min |
| Jul 16, 2:39 PM EDT | Special Weather Statement | RAH | Halifax | 66 min |
| Jul 16, 2:51 PM EDT | Areal Flood Advisory | RAH | Sampson, Wayne | 3 hr |
| Jul 16, 3:20 PM EDT | Special Weather Statement | RAH | Wake | 40 min |
| Jul 16, 3:43 PM EDT | Areal Flood Advisory | RAH | Wake | 2 hr |
| Jul 16, 4:02 PM EDT | Special Weather Statement | RAH | Johnston | 58 min |
| Jul 16, 4:20 PM EDT | Special Weather Statement | RAH | Sampson | 55 min |
| Jul 16, 4:50 PM EDT | Special Weather Statement | RAH | Harnett | 55 min |
| Jul 16, 4:54 PM EDT | Special Weather Statement | RAH | Scotland | 66 min |
| Jul 16, 4:58 PM EDT | Special Weather Statement | RAH | Nash | 62 min |
| Jul 16, 5:16 PM EDT | Special Weather Statement | RAH | Franklin | 44 min |
| Jul 16, 5:21 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Wake | 28 min |
| Jul 16, 5:23 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Sampson | 11 min |
| Jul 16, 5:45 PM EDT | Areal Flood Advisory | RAH | Scotland | 2 hr |
| Jul 16, 6:19 PM EDT | Special Weather Statement | RAH | Harnett | 56 min |
| Jul 16, 7:17 PM EDT | Special Weather Statement | RAH | Orange | 28 min |
| Jul 16, 7:25 PM EDT | Special Weather Statement | RAH | Harnett | 65 min |
| Jul 16, 7:37 PM EDT | Areal Flood Advisory | RAH | Orange | 113 min |
| Jul 16, 7:43 PM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Lee, Moore | 2 hr |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.